Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 175, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 30, 2021, 9:35 PM CDT for Hale County, Lamb County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2021, 9:35 PM CDT (02:35 UTC)
- Expired
- May 30, 2021, 10:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hale County, TX, Lamb County, TX
The radar
The Lubbock radar (KLBB), 50 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 6:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted.
209
WUUS54 KLUB 310235
SVRLUB
TXC189-279-310330-
/O.NEW.KLUB.SV.W.0175.210531T0235Z-210531T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
935 PM CDT Sun May 30 2021
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northwestern Hale County in northwestern Texas...
East central Lamb County in northwestern Texas...
* Until 1030 PM CDT.
* At 935 PM CDT, a severe thunderstorm was located 7 miles east of
Fieldton, or 7 miles south of Olton, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hale Center, Olton, Cotton Center and Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3397 10218 3419 10218 3423 10180 3397 10179
TIME...MOT...LOC 0235Z 265DEG 13KT 3408 10211
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
WCI2 follow-up statements
729
WWUS54 KLUB 310245
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
945 PM CDT Sun May 30 2021
TXC189-279-310330-
/O.CON.KLUB.SV.W.0175.000000T0000Z-210531T0330Z/
Hale TX-Lamb TX-
945 PM CDT Sun May 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN HALE AND EAST CENTRAL LAMB COUNTIES...
At 945 PM CDT, a severe thunderstorm was located 7 miles northwest of
Cotton Center, or 7 miles southeast of Olton, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hale Center, Cotton Center and Halfway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3397 10218 3411 10218 3420 10208 3423 10180
3397 10179
TIME...MOT...LOC 0245Z 265DEG 13KT 3408 10207
HAIL...1.00IN
WIND...60MPH
$$
WCI531
WWUS54 KLUB 310302
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
1002 PM CDT Sun May 30 2021
TXC189-279-310330-
/O.CON.KLUB.SV.W.0175.000000T0000Z-210531T0330Z/
Hale TX-Lamb TX-
1002 PM CDT Sun May 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WEST CENTRAL HALE AND EAST CENTRAL LAMB COUNTIES...
At 1002 PM CDT, a severe thunderstorm was located near Cotton Center,
or 12 miles south of Olton, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hale Center and Cotton Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3397 10216 3410 10216 3416 10204 3416 10180
3397 10179
TIME...MOT...LOC 0302Z 264DEG 5KT 3401 10206
HAIL...1.00IN
WIND...60MPH
$$
WCIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:29 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 30, 6:29 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 629 PM CDT Sun May 30 2021 .AVIATION... VFR conditions are occurring at area terminals early this evening. Watching thunderstorms in eastern New Mexico which will gradually congeal into a line and sweep across the forecast area this evening impacting all terminals through early tomorrow morning. Gusty westerly winds, hail, and heavy rainfall will all be possible with these thunderstorms. Behind the thunderstorms there are some indications that IFR ceilings may return to the terminals however this will be dependent on how quickly the storms move east of the area. Ceilings will gradually improve by late morning and early afternoon. There is the potential for additional afternoon and early evening thunderstorms tomorrow however this activity is dependent on how tonights convection plays out therefore have let this mention out of the TAFs for now. /WCI && .PREV DISCUSSION... /issued 226 PM CDT Sun May 30 2021/ SHORT TERM... As advertised, convection is beginning to take shape across eastern New Mexico early this afternoon and will affect the region this evening and through the early morning hours on Monday. There is no real noticable short wave within the mid and upper level flow today. Winds aloft will continue to increase over a broad area which will act to increase the amount of large scale lift overhead. The mid and upper flow will also continue to back to the southwest this afternoon as a long wave trough moves across the western CONUS. The base of this trough was seen located off the coast of Baja California early this afternoon. Not much, if any, isolated activity is expected outside of the eastern New Mexico convection this afternoon. There is a notable lack of surface convergence over the South Plains and Rolling Plains. Possibly a very weak quasi- stationary front was draped across the area from northwest to southeast but that may be too generous. The main convective activity expected this evening will be a complex rolling in from eastern New Mexico. Thunderstorms have already initiated off of the Sacramento mountains of eastern New Mexico early this afternoon in a favorable environment and will continue to move into a favorable environment to sustain updrafts. Mixed layer CAPEs continue to climb at this time with values around 1500 J/kg at the moment. These values are expected to peak closer to 2000 J/kg later this afternoon. Good mid level lapse rates around 7C/km combined with deep layer shear of 30-40kt will support severe storms on the South Plains this evening. Initially, large hail will be the primary threat as storms make their way into Texas from New Mexico. But will likely transition to a wind threat as we lose the daytime heating. The other main threat will be heavy rainfall from these thunderstorms through at least Monday morning. Fatter CAPEs will exist over eastern New Mexico into the western South Plains but model soundings show skinnier CAPEs for most of the South Plains and Rolling Plains. NCAPE values were around 0.1 both on and off the caprock. This is indicative of slower updrafts providing more time for rainfall to develop. Furthermore, the warm cloud depth will increase through the evening providing for more efficient rainfall producing storms. The best warm cloud depths will be off the caprock as well as highest soil moisture values. Areas off the caprock will likely have the greatest flooding threat because of this but the threat will extend on the caprock as well. The upper low will move across the southwestern US overnight tonight. Additional lift from the upper low will brush the area Monday morning into the afternoon providing another chance of thunderstorms. However, severe potential will be low on Monday with less instability under cooler conditions. LONG TERM... The extended forecasts begins late Monday night with ongoing convection and potentially heavy rainfall at times, with strong to marginally severe storms possible too. The center of an upper level Pacific Low will begin to retrograde slightly and separate from a sharpening trough associated with the Polar Jet. This upper level broad shear axis will support lift from the mid-levels up, while a surface cold front gradually works south across our CWA during the early morning hours Tuesday. By Tuesday afternoon the cold front will be well south of the I20 corridor while a surface trough pushes east across the Texas Panhandle and South Plains. Rain chances begin to get more scattered for Tuesday afternoon into Wednesday as PWATS lower slightly, and the best forcing is well to our south. Chance POPs linger Tuesday night into Wednesday morning. By Wednesday afternoon upper level shortwaves embedded within a secondary trough recombining with the nearly stationary low over the southern Baja of Mexico, will present a chance at more strong to severe thunderstorms moving out of eastern New Mexico into the Texas Panhandle and South Plains amid northwest flow aloft. By Thursday afternoon the trough associated with the Polar Jet begins to exit east while the closed low remains almost stationary over the Baja, and an upper level ridge begins to amplify across the western CONUS. The GFS and ECMWF seem to be struggling with this transition somewhat. Along with mixed signals in the guidance, opportunities late in the week for more strong to severe convection and heavy rainfall will depend on how much surface heating can influence thermodynamic vertical profiles, though PWATS are progged to remain in the 0.9 t0 1.10 range into next weekend, so surface moisture recovery shouldn't be an issue. Overall temperatures are expected to be below normal through the week, as you'd expect with so much rainfall and cloud cover. && .LUB WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for TXZ021>044. && 58/01/55
Hazardous weather outlook, May 30, 11:51 AM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1151 AM CDT Sun May 30 2021 TXZ021>044-311700- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1151 AM CDT Sun May 30 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A line of thunderstorms, some severe, is expected to occur late this afternoon into the evening and affect the extreme southern Texas Panhandle, South Plains, and Rolling Plains. Heavy rainfall is expected. Rain rates within thunderstorms may locally exceed two to three inches per hour at times which will lead to a high threat of flooding, especially given the recent rainfall over the last week across the region. Damaging wind gusts up to 60 mph and large hail up to golf ball size will be possible initially, with the hail threat confined to isolated thunderstorms that form in the late afternoon. After thunderstorms form into a line, the main hazards will be flooding and localized damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread thunderstorms are expected Monday and Monday night. Decreasing instability will bring a decreased threat for severe weather. However, isolated strong thunderstorms could become marginally severe or produce locally heavy rainfall. Thunderstorm chances will continue Tuesday through Saturday, and these storms will bring a risk for severe weather each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, May 30, 8:49 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
849 PM CDT SUN MAY 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM FUNNEL CLOUD 3 W MORTON 33.72N 102.81W
05/30/2021 COCHRAN TX FIRE DEPT/RESCUE
&&
EVENT NUMBER LUB2100380
JWJLocal storm report, May 30, 8:51 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
851 PM CDT SUN MAY 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 4 W MORTON 33.72N 102.83W
05/30/2021 COCHRAN TX STORM CHASER
TREES DOWN
&&
EVENT NUMBER LUB2100381
JWJThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:54 PM CDT | Areal Flood Advisory | LUB | Bailey, Cochran | 2 hr |
| May 30, 8:30 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran | 60 min |
| May 30, 8:40 PM CDT | Areal Flood Advisory | LUB | Bailey, Cochran, Lamb | 80 min |
| May 30, 9:00 PM CDT | Areal Flood Advisory | LUB | Cochran, Hockley, Lamb | 60 min |
| May 30, 9:20 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 25 min |
| May 30, 9:40 PM CDT | Flash Flood Warning | LUB | Bailey, Cochran, Hockley, Lamb, Terry, Yoakum | 2 hr |
| May 30, 9:53 PM CDT | Areal Flood Advisory | LUB | Castro, Hale, Hockley, Lamb, Lubbock, Lynn and 2 more | 2 hr |
| May 30, 10:06 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 24 min |
| May 30, 10:23 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 22 min |
| May 30, 10:29 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 61 min |
| May 30, 11:06 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock, Lynn | 25 min |
| May 30, 11:11 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock | 49 min |
| May 30, 11:17 PM CDT | Areal Flood Advisory | LUB | Garza, Kent, Lynn | 2 hr |
| May 30, 11:24 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 66 min |
| May 30, 11:33 PM CDT | Flash Flood Warning | LUB | Hale, Hockley, Lamb, Lubbock | 79 min |
| May 30, 11:38 PM CDT | Flash Flood Warning | LUB | Garza | 75 min |
| May 30, 11:49 PM CDT | Areal Flood Advisory | LUB | Cochran, Hockley | 65 min |
| May 30, 11:58 PM CDT | Areal Flood Advisory | LUB | Hockley, Lubbock, Lynn, Terry | 92 min |
| May 31, 12:06 AM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 54 min |
| May 31, 12:07 AM CDT | Areal Flood Advisory | LUB | Crosby, Dickens, Floyd, Motley | 104 min |
| May 31, 12:58 AM CDT | Severe Thunderstorm Warning | LUB | Kent | 62 min |
| May 31, 1:50 AM CDT | Areal Flood Advisory | LUB | Crosby, Dickens, Garza, Kent, King, Stonewall | 2 hr |
| May 31, 2:07 AM CDT | Special Weather Statement | LUB | Kent | 23 min |
| May 31, 2:26 AM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 64 min |
| May 31, 2:45 AM CDT | Special Weather Statement | LUB | Hall | 30 min |
| May 31, 2:54 AM CDT | Areal Flood Advisory | LUB | Childress, Hall | 2 hr |
| May 31, 3:26 AM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 34 min |
| May 31, 8:27 AM CDT | Areal Flood Advisory | LUB | Garza | 3 hr |
| May 31, 8:33 AM CDT | Areal Flood Advisory | LUB | Lubbock, Lynn, Terry | 117 min |
| May 31, 8:53 AM CDT | Areal Flood Advisory | LUB | Yoakum | 67 min |
| May 31, 12:54 PM CDT | Areal Flood Advisory | LUB | Hockley | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.